Indiana, 2006

Lightning Strike in Indiana, September 30, 2006

September 30, 2006 · NWS IWX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 30, 1:21 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 30, 1:21 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
221 PM EDT SAT SEP 30 2006

.SHORT TERM...
TONIGHT AND SUNDAY...VORT MAX ASSOCIATED WITH AN UPPER LEVEL JET WAS
DIVING SOUTHEAST TOWARD THE FORECAST AREA. THIS SYSTEM WILL
TRANSLATE RAPIDLY EAST THIS EVENING. MODIFIED SOUNDINGS SUGGESTED A
MAXIMUM CAPE OF ABOUT 600 J/KG CLOSE TO EARLY EVENING...BUT WITH LOW
WBZ/FREEZING LEVELS SMALL HAIL STILL POSSIBLE EARLY TONIGHT. NAM/WRF
WAS VERIFYING THIS SYSTEM TOO FAR NORTH WITH INDICATIONS THE MODEL
IS KEEPING SHOWERS OVER THE AREA TOO LONG TONIGHT. GIVEN LATEST
TIMING OF SYSTEM AND ADJUSTMENT TO NAM/WRF...FORECAST SHOWERS TO END
OVER INDIANA BY 02Z AND OVER OHIO BY 04Z. A RELATIVELY DRY AIRMASS
TONIGHT AND SOME LOW LEVEL MIXING SHOULD PREVENT FOG FORMATION...BUT
IF WINDS DECOUPLE ENOUGH THERE COULD BE SOME FOG. OTHERWISE...WARM
AIR ADVECTION PATTERN BEGINS SUNDAY AFTERNOON...WITH TEMPERATURES
RECOVERING TO NEAR NORMAL. SUBSIDENCE LATER TONIGHT AND EARLY SUNDAY
SHOULD HELP SKIES CLEAR.

&&

.LONG TERM...
SUNDAY NIGHT THROUGH SATURDAY.

A MID LVL RIDGE IS FCST TO BUILD INTO THE WRN GREAT LAKES AND LOWER
OHIO VALLEY SUNDAY NIGHT THROUGH MONDAY NIGHT.  AS IT DOES...
A SFC WARM FRONT WILL PASS ACRS THE REGION.  THE 12Z NAM AND 12Z GFS
CONTINUE TO HINT AT THE POSSIBILITY OF ELEVATED CONVECTION ALONG AND
NORTH OF THE WARM FRONT LATE SUNDAY NIGHT INTO THE FIRST PART OF
MONDAY. AS HAS BEEN THE CASE WITH THE LAST SEVERAL RUNS...THEY
CONTINUE TO DISAGREE ON WHERE THE CONVECTION WILL EXACTLY SET UP.
STILL PREFER TO SEE AT LEAST ONE MORE RUN BEFORE BEING SOLD ON
INTRODUCING POPS INTO THE FCST.  AS SUCH...WILL JUST INCREASE THE
CLOUD COVER SUNDAY NIGHT INTO MONDAY.  UNSEASONABLY WARM AIR WILL
PUSH INTO THE REGION BEHIND THE WARM FRONT WITH TEMPERATURES WARMING
INTO THE MID 70S TO AROUND 80 DEGREES ON MONDAY.

FOR THE PERIOD MONDAY NIGHT THROUGH WEDNESDAY...AN UPR LVL TROF...
...CURRENTLY MOVING INTO BRITISH COLUMBIA THIS AFTN...WILL TRAVERSE
SOUTHERN CANADA/FAR NRN UNITED STATES THROUGH THE PERIOD.
MEANWHILE...AN UPR LVL CLOSED LOW WILL DEVELOP ACRS THE WRN UNITED
STATES. AS THE UPR LVL TROF MOVES TO OUR NORTH...AN ATTENDANT COLD
FRONT WILL PUSH SOUTHEAST INTO THE GREAT LAKES/OHIO VALLEY REGION.
HAVE USED A SOLUTION CLOSE TO NCEP ENSEMBLE MEAN...WHICH OFFERS A
SLOWER SOLUTION IN TERMS OF FRONTAL PASSAGE.  THUS...WILL MAINTAIN A
SMALL CHC OF AFTN SHOWERS/THUNDERSTORMS ACRS THE REGION TUESDAY AFTN
...WITH A BETTER CHC FOR PCPN EXPECTED TUESDAY NIGHT INTO THE FIRST
PART OF WEDNESDAY.  IF LATER MODEL RUNS DEPICT AN EVEN SLOWER
SOLUTION...POPS MAY HAVE TO BE PULLED FROM TUESDAY AFTN.  AN
UNSEASONABLY WARM DAY WILL OCCUR ON TUESDAY AS 850 MB TEMPS SOAR
INTO THE +16 C TO +18 C DEGREE RANGE.  GIVEN THAT WE ARE INTO THE
FALL SEASON AND THAT AMOUNT OF INSOLATION IS DECREASING...MIXING
THROUGH 850 MB IS HIGHLY UNLIKELY.  THEREFORE...HAVE KEPT AFTN HIGHS
IN THE LOWER 80S FOR TUESDAY AFTN.  THE COLD FRONT IS FCST TO EXIT
THE AREA BY WEDNESDAY AFTN.

SFC HIGH PRESSURE WILL MOVE ACRS THE GREAT LAKES REGION WEDNESDAY
NIGHT THROUGH FRIDAY...RESULTING IN DRY WEATHER.  ALTHOUGH
TEMPERATURES WILL COOL DOWN FROM THE UNSEASONABLY WARM
READINGS...THEY WILL CONTINUE TO BE AT OR SLIGHTLY ABOVE NORMAL FOR
THE FIRST WEEK IN OCTOBER.  THE HIGH WILL MOVE TO POSITION NEAR THE
MID ATLANTIC REGION BY SATURDAY.  SOUTH/SOUTHWEST RETURN FLOW AROUND
THE HIGH WILL ALLOW TEMPERATURES TO WARM INTO THE WEEKEND.

&&

.AVIATION...
VORT MAX MOVING SE ACROSS WI EARLY THIS AFTERNOON WILL MOVE ACROSS
THE SBN/FWA TERMINALS THIS LATER THIS AFTERNOON INTO EARLY EVENING.
HAVE INCLUDED SOME MVFR AND MENTION OF SHWRS WITH THE PASSING OF
THIS SYSTEM. OTHERWISE...FAIRLY LARGE SCALE SUBSIDENCE SHOULD HELP
CLEAR OUT SKIES TONIGHT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.

&&

AVIATION/SHORT TERM...SKIPPER
LONG TERM...HICKMAN
Hazardous weather outlook, Sep 30, 4:14 AM EST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
514 AM EDT SAT SEP 30 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-010915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
414 AM CDT SAT SEP 30 2006 /514 AM EDT SAT SEP 30 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
THIS AFTERNOON. A FEW OF THESE STORMS MAY CONTAIN SMALL HAIL...
WITH THE GREATEST CHANCE BEING ALONG AND EAST OF INTERSTATE 69. AN
ISOLATED SEVERE THUNDERSTORM WITH HAIL TO NICKEL SIZE CANNOT BE
RULED OUT OVER NORTHWEST OHIO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON THROUGH
WEDNESDAY. IT REMAINS TOO EARLY TO DETERMINE IF ANY OF THESE
STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE
OF THUNDERSTORMS...HOWEVER SPOTTERS ARE ENCOURAGED TO PHONE IN
HAIL REPORTS OF ANY SIZE.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-010915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
514 AM EDT SAT SEP 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WITH SMALL HAIL ARE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM TUESDAY AFTERNOON INTO
WEDNESDAY. IT REMAINS TOO EARLY TO DETERMINE IF ANY OF THESE
STORMS WILL BECOME SEVERE.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

HITCHCOCK

The radar

The Northern Indiana radar (KIWX), 89 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, La Porte

When
September 30, 3:30 PM EST to 3:31 PM EST
Where
La Porte County, Westville
Injuries
7 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
41.549, -86.742 (the zone’s center; the record gives no point)

A 15 year old boy and his grandfather were setting up a tent at the annual Pumpkin festival when lightning struck near the tent and travelled through the ground affect both of them. The boy was transported to the hospital with severe leg pain, but was alert. The boy's grandfather as well as 5 bystandards were affected by the lightning, treated at the scene and released.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533237.